Nebraska, 2010

Flash Flooding in Nebraska, July 22, 2010

July 22, 2010 · NWS LBF · 2 events in 2 counties and zones

A low pressure system lifted northeast across central Nebraska on the 21st. Thunderstorms developed as the system lifted northeast and moved slowly east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A low pressure system lifted northeast across central Nebraska on the 21st. Thunderstorms developed as the system lifted northeast and moved slowly east. As thunderstorms redeveloped and trained across the same area for several hours, heavy rainfall produced six to nine inches of rain in northern Holt County and Boyd County. The excessive rainfall caused damaged to several roadways and required the release of water through Spencer Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 2:35 PM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 2:35 PM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT WED JUL 21 2010

.SYNOPSIS...
LOW AMPLITUDE H5 PATTERN NOTED THIS MORNING ACROSS THE CONUS WITH A
BROAD RIDGE ACROSS THE CENTRAL CONUS AND A LOW AMPLITUDE TROUGH
ALONG THE PACIFIC COAST. ABUNDANT MID LEVEL MONSOONAL MOISTURE
CONTINUES TO STREAM NORTH FROM THE SOUTHWEST AS NOTED FROM WV
IMAGERY AND THE H5 UA ANALYSIS THIS MORNING. SURFACE ANALYSIS FROM
THIS AFTERNOON INDICATES A TANDEM OF LOW PRESSURE CENTERS OVER
CENTRAL WY AND SERN COLORADO. EXTENDING EAST FROM THESE FEATURES
WERE A COUPLE OF STATIONARY FRONTS...THE FIRST ALONG THE NEBR/KS
BORDER AND THE SECOND OVER SRN SD. ABUNDANT LOW LEVEL MOISTURE
REMAINS IN PLACE WITH MID 60 DEW POINTS EXTENDING WEST INTO THE WRN
NEBR PANHANDLE.

&&

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...FORECAST FOCUS TONIGHT
IS SEVERE AND HEAVY RAIN POTENTIAL ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. ABUNDANT MOISTURE REMAINS AVAILABLE ACROSS THE CWA THIS
AFTERNOON WITH SFC DEW POINTS WELL INTO THE MID AND UPPER 60S WELL
INTO THE NEBR PANHANDLE. THE 18Z SOUNDING FROM LBF INDICATES 1.55
INCHES OF PW WITH A K INDEX OF 36 AND 2000 J/KG CAPE WHICH IS
SIMILAR TO THE NAM12 18Z FCST THIS AFTERNOON. BASED ON THE LATEST
SOUNDING AND FCST SHEAR PARAMETERS...HEAVY RAIN AND WIND APPEAR TO
BE THE MAIN SEVERE THREATS ATTM. THE FCST K INDEX REACHES 50 IN THE
SANDHILLS LATER TONIGHT...WHICH IS REAL INDICATIVE OF HEAVY RAIN.
WAS CONCERNED ABOUT A FLOOD WATCH INITIALLY BUT DECIDED TO HOLD OFF
ON ISSUING ONE AS FLASH FLOOD GUIDANCE IS RUNNING AROUND 2
INCHES/3HRS. ONLY AREA OF CONCERN IS OVER BOYD AND NRN HOLT COUNTIES
AND WILL PASS THESE CONCERNS TO THE ONCOMING SHIFT. BASED ON THE
WEAK CAP AND CONVECTIVE TEMPS IN THE UPPER 70S...CONVECTION SHOULD
BE ONGOING BY FCST ISSUANCE. WEAK CAP WILL ALSO LIMIT SEVERE
POTENTIAL SOME AS WELL.

THURSDAY AND THURSDAY NIGHT...FORECAST CHALLENGE TOMORROW SHIFTS TO
TEMPERATURES AND THUNDERSTORM POTENTIAL THURSDAY NIGHT. THE
TEMPERATURE FCST FOR THURSDAY WILL BE TRICKY AND HIGHLY DEPENDENT ON
WHERE A STATIONARY FRONT DECIDES TO HANG OUT TOMORROW. BOTH MODELS
PUSH THIS FEATURE INTO SRN NEBRASKA THURSDAY EVENING...WHICH WOULD
LEAD TO HIGHS IN THE MID TO UPPER 90S FOR TOMORROW. HAVE CHOSEN TO
UNDERCUT THE WARMER MET GUIDANCE AND FAVOR LOWER 90S DUE TO ABUNDANT
LOW LEVEL MOISTURE (MID 60 DEW POINTS) AND DOUBT ON WHERE THE FRONT
WILL SET UP TOMORROW.

A WEAK CAP...ABUNDANT MOISTURE AND RAPID AFTERNOON DESTABILIZATION
WILL LEAD TO ANOTHER ROUND OF THUNDERSTORMS ONCE AGAIN ACROSS THE
FORECAST AREA. DECIDED TO UTILIZE A BLANKET CHANCE POP AS FRONTAL
POSN CONTINUES TO BE IN DOUBT FOR TOMORROW NIGHT.

ON FRIDAY NIGHT...A MID LEVEL TROUGH OF LOW PRESSURE WILL DRIVE A
COLD FRONT THROUGH THE FORECAST AREA FRIDAY EVENING BRINGING ANOTHER
ROUND OF TSRAS TO THE AREA. UPPER LVL FORCING AND MOST FAVORABLE LOW
LEVEL MOISTURE IS NOTED OVER THE NERN CWA...SO WILL FOCUS HIGHEST
POPS THERE. FURTHER SOUTH AND WEST...ACTIVITY WILL BE MORE SPOTTY
AND ELEVATED BASED ON DRIER BOUNDARY LAYER CONDS AND MUCH WEAKER
DEEP LAYER SHEAR.

HIGH PRESSURE WILL BUILD INTO THE CWA FOR SATURDAY...BRINGING MUCH
DRIER DEW POINTS...AND COOLER TEMPS TO THE HIGH PLAINS. THE BREAK IN
THUNDERSTORMS WILL BE BRIEF THOUGH AS A STATIONARY FRONT WILL BEGIN
TO CREEP NORTH ACROSS KANSAS SATURDAY NIGHT AND SUNDAY AS HIGH
PRESSURE MOVES EAST.

LONG TERM...SUNDAY THROUGH WEDNESDAY...AN EXITING DISTURBANCE AND
TROUGH ANCHORED IN THE NRN STREAM FROM SATURDAY WILL DEPOSIT A
FRONTAL BOUNDARY ACROSS SRN NEBRASKA OR KANSAS SUNDAY. GENERALLY
FOLLOWED THE EURO SOLN WHICH FAVORS THE FRONTAL BOUNDARY STALLING
ACROSS KANSAS SUNDAY AND MONDAY. THE EURO SOLN HAS SOME SUPPORT FROM
THE 12Z GFS FCST AS WELL. WITH THE FRONT STALLED OFF TO THE
SOUTH...WILL KEEP POPS IN THE FCST SOUTH OF THE SANDHILLS. FURTHER
NORTH...A DRY FCST WILL BE RETAINED. EARLY NEXT WEEK...A DEVELOPING
TROUGH ACROSS THE PACIFIC COAST WILL ALLOW THE SERN RIDGE TO MIGRATE
WEST INTO THE CENTRAL CONUS EARLY NEXT WEEK. AS RIDGING BUILDS
WEST...THE BEFORE MENTIONED FRONTAL BOUNDARY WILL SHIFT
NORTH...ALLOWING WARMER TEMPS TO SURGE INTO CENTRAL AND NRN
NEBRASKA. INTRODUCED POPS ACROSS THE NORTH FOR TUESDAY AND WEDNESDAY
AS THE FRONT IS EXPECTED TO STALL ACROSS NRN NEBR/SD. ADDITIONAL
CONVECTION WILL BE POSSIBLE IN WESTERN AND NORTHWESTERN AREAS
TUESDAY AND WEDNESDAY NIGHT AS DISTURBANCES TRACK ALONG THE WESTERN
PERIPHERY OF THE RIDGE...TAPPING INTO PLENTY OF MONSOONAL MOISTURE
FROM THE SOUTHWEST.

&&

.AVIATION...
STRATUS CONTINUES TO HANG IN OVER PORTIONS OF SOUTHWEST NEBRASKA
WITH CIGS AS LOW AS IFR AT KIML. AT KLBF/KVTN TERMINALS CLOUD DECK
HAS LIFTED TO VFR CONDITIONS...WHICH SHOULD HOLD AS THE PRIMARY
CONDITIONS INTO THE MID TO LATE EVENING HOURS. HOWEVER WE ARE
AWAITING FOR CONVECTION TO BLOSSOM WITH A FAIRLY UNSTABLE ATMOSPHERE
IN PLACE...WHICH COULD LEAD TO MVFR POSSIBLY IFR AS HEAVY RAINFALL
IS A GOOD POSSIBILITY WITH THE STRONGER STORMS OVER NEBRASKA
TONIGHT. FLIGHT PLANNING COULD BE AFFECTED FOR QUITE A FEW HOURS
ACROSS THE HIGH PLAINS AS CONVECTION WILL CONTINUE TO MOVE OFF THE
HIGHER TERRAIN AS WELL AS FORM OVER CENTRAL NEBRASKA. A FRONT IN
KANSAS WILL TRY AND LIFT THROUGH NEBRASKA OVERNIGHT WHICH WOULD PUSH
THE STRATUS FARTHER NORTH BY MORNING...POSSIBLY AFFECTING KVTN
TERMINAL AND LEAVING VFR CONDITIONS IN PLACE OVER KLBF. CONFIDENCE
LOW IN THIS SCENARIO WITH CONVECTION PLAYING A ROLE IN MOVEMENT OF
THIS FRONT AND LATTER PORTIONS OF TAF FORECAST WILL MOST LIKELY
CHANGE OVER THE NEXT FEW ISSUANCE TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

.SHORT AND LONG TERM...BUTTLER
.AVIATION...DP
Hazardous weather outlook, Jul 21, 2:58 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT WED JUL 21 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-222100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
358 PM CDT WED JUL 21 2010 /258 PM MDT WED JUL 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE OVER MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING AND
OVERNIGHT HOURS. THE MAIN CONCERN FROM THESE STORMS WILL BE HEAVY
RAINFALL WITH A VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE IN
PLACE... WITH SOME AREAS POSSIBLY RECEIVING RAINFALL TOTALS OF 1 TO 2
INCHES DURING THE OVERNIGHT HOURS. THE THREAT OF SEVERE WEATHER
WILL CONTINUE WELL INTO THE EARLY MORNING AS WELL...WITH A FEW OF
THE STRONGEST STORMS CONTAINING LARGE HAIL AND WINDS GUST AROUND 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STALLED OUT FRONT AND A FAVORABLE UPPER AIR PATTERN WILL BRING
THE CHANCES FOR THUNDERSTORMS TO WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE WEEK. A WIDESPREAD OUTBREAK OF SEVERE
THUNDERSTORMS IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING OVER WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 21, 7:36 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     5 SSW LAMAR             40.51N 102.02W
07/21/2010  E60 MPH          CHASE              NE   PUBLIC

            ESTIMATED WIND GUSTS OF 60 MPH OR GREATER. WINDS FLIPPED
            OVER SWING.

&&

CARMEL
Local storm report, Jul 21, 7:54 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             6 SSW LAMAR             40.49N 102.02W
07/21/2010  M1.00 INCH       CHASE              NE   LAW ENFORCEMENT

            ONE INCH DIAMETER HAIL WAS REPORTED BY A CHASE COUNTY
            SHERIFF DEPUTY.

&&

CARMEL
Special weather statement, Jul 21, 9:14 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 PM CDT WED JUL 21 2010

NEZ004-220400-
SHERIDAN NE-
914 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
1000 PM MDT...

AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF METCALF STATE WILDLIFE
MANAGEMENT AREA...OR 13 MILES NORTHWEST OF HAY SPRINGS...MOVING EAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  GORDON...
  METCALF STATE WILDLIFE MANAGEMENT AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jul 21, 9:40 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1040 PM CDT WED JUL 21 2010

NEZ004-022-220430-
GARDEN NE-SHERIDAN NE-
940 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 1030 PM MDT...

AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD TO 7 MILES SOUTHWEST OF
ALLIANCE...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAY SPRINGS...
  WALGREN LAKE STATE RECREATION AREA...
  ANTIOCH...
  WICKSON LAKE...
  MILES LAKE...
  DIAMOND LAKE...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  LAKESIDE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jul 21, 10:08 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1108 PM CDT WED JUL 21 2010

NEZ004-022-220500-
GARDEN NE-SHERIDAN NE-
1008 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN AND NORTHWESTERN GARDEN
COUNTIES UNTIL 1100 PM MDT...

AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INTERSECTION OF
BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD TO 12 MILES SOUTH OF
ALLIANCE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RUSHVILLE...
  WALGREN LAKE STATE RECREATION AREA...
  ANTIOCH...
  CLINTON...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  DIAMOND LAKE...
  LAKESIDE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Local storm report, Jul 21, 11:23 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1223 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     FLOOD            5 SSE SPENCER           42.81N 98.66W
07/22/2010                   BOYD               NE   CO-OP OBSERVER

            THE WATER LEVEL HAS REACHED FLOOD STAGE BEHIND SPENCER
            DAM...AND RELEASES ARE HAVING TO BE INCREASED FROM THE
            DAM. THIS WILL CAUSE ADDITIONAL RISES ON THE NIOBRARA
            RIVER DOWNSTREAM FROM SPENCER DAM.

&&

BTAYLOR

The radar

The North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Boyd

When
July 22, 12:24 AM CST to 12:30 PM CST
Where
Boyd County, 25.9 mi SSW of Naper to 10.02 mi S of Monowi
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.616, -99.248

Thunderstorms training over the same areas produced six to nine inches of rainfall in northern Holt and central Boyd counties. Several roads were closed due to water flowing across the roads to include Highway 12 between Bristow and Lynch, while numerous roads were washed out 9 to 12 miles north of Stuart. Spencer Dam authorities announced that the dam had reached capacity resulting in high releases of water downstream of the dam.

Flash Flood, Holt

When
July 22, 12:24 AM CST to 12:30 PM CST
Where
Holt County, 6.09 mi W of Stuart to 19.59 mi NNE of Page
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.616, -99.248

Thunderstorms passing over the same area produced six to nine inches of rainfall in northern Holt and central Boyd counties. Several roads were closed due to water flowing across the roads to include Highway 12 between Bristow and Lynch, while numerous roads were washed out 9 to 12 miles north of Stuart. Spencer Dam authorities announced that the dam had reached capacity resulting in high releases of water downstream of the dam.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242821, 242823.